NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What happens in the evaluation step of the nursing process?

  1. AThe nurse collects the patient's history and baseline observations for the first time
  2. BThe nurse carries out the planned interventions
  3. CThe nurse checks whether the goals have been met and adjusts the plan
  4. DThe nurse writes the discharge letter for the doctor
2.Nursing fundamentalsHard

Which sequence of steps is correct when taking off personal protective equipment?

  1. AEye protection, then mask, then gown, then gloves
  2. BGown, then mask, then gloves, then eye protection
  3. CGloves, then mask, then gown, then eye protection
  4. DGloves, then eye protection, then gown, then mask
3.Infection control & patient safetyMedium

Which part of a sterile surgical gown is considered sterile once it is on?

  1. AOnly the back of the gown, which nobody touches
  2. BThe front from chest to the level of the sterile field, and the sleeves
  3. CThe whole gown, including the back, the collar and the area below the waist
  4. DThe front from the neck down to the knees
4.Infection control & patient safetyHard

In US nursing practice, which task should the RN not assign to an LPN/LVN?

  1. AA dressing change on a healing surgical wound that has no signs of infection
  2. BReinforcing hand hygiene teaching that the RN has already given
  3. CThe initial admission assessment of a new patient with suspected sepsis
  4. DGiving scheduled oral antibiotics to a stable patient
5.Prioritization & delegationMedium

A patient is receiving continuous tube feeds. Which action best reduces the risk of aspiration?

  1. AKeep the head of the bed raised to at least 30 degrees
  2. BTurn the feed off only while the patient is asleep at night
  3. CIncrease the feed rate so the stomach empties sooner
  4. DLay the patient flat for an hour after each bag is hung
6.Prioritization & delegationHard

Several patients on a unit develop diarrhea within two days. What should the nurse do first?

  1. AMove the affected patients into shared rooms with other patients to free up beds
  2. BWait to see if more patients become unwell
  3. CPlace affected patients on contact precautions and inform infection control
  4. DGive all patients antidiarrheal drugs without assessment
7.Clinical nursingMedium

A patient who injects drugs has a fever, a new heart murmur and small dark lines under the nails. What is the likely diagnosis?

  1. APericarditis
  2. BMyocardial infarction
  3. CInfective endocarditis
  4. DRheumatic fever
8.Clinical nursingHard

A patient with full mental capacity decides against a treatment that the team thinks is best. What does the Mental Capacity Act 2005 (England and Wales) say?

  1. AThe team may override any decision that it disagrees with if it is serious
  2. BThe family may make the decision instead if they disagree with the patient's choice
  3. CA person is not treated as lacking capacity just because they make an unwise decision
  4. DThe patient must be assessed by a psychiatrist before refusing
9.Lab values & electrolytesMedium

A patient has a hematocrit of 54%, a high BUN and a urine specific gravity of 1.034. What does this pattern suggest?

  1. AAcute blood loss with dilution
  2. BDehydration with hemoconcentration
  3. CKidney failure with dilute urine
  4. DFluid overload
10.Lab values & electrolytesHard

A patient with long-term heavy alcohol use is admitted with alcohol withdrawal. Which group of electrolyte problems is most common?

  1. AHigh magnesium, high phosphate and high potassium
  2. BLow magnesium, low phosphate and low potassium
  3. CLow chloride, high bicarbonate and high calcium
  4. DHigh sodium, high calcium and high glucose
11.PharmacologyMedium

A patient with suspected sepsis has blood cultures ordered and a first antibiotic dose due. What should the nurse do?

  1. ATake the blood cultures first, then give the antibiotic at once
  2. BGive the antibiotic only if the temperature is above 40 °C (104 °F)
  3. CGive the antibiotic first, then take blood cultures the next day
  4. DWait for the culture results before giving any antibiotic
12.PharmacologyHard

The thalidomide disaster of the late 1950s and early 1960s is best known for which effect, and what did it lead to?

  1. ALiver failure in adults; the ban of all sedatives
  2. BHeart attacks in older adults; the start of generic medicines
  3. CDeafness in children; the end of animal testing
  4. DSevere limb defects in babies; stricter drug testing and regulation
13.Med-surg: cardiovascular & respiratoryMedium

Why are IV fluids given cautiously to a patient with heart failure?

  1. AExtra volume can quickly cause pulmonary oedema
  2. BIV fluids directly damage the heart valves
  3. CIV fluids lower the blood pressure dangerously
  4. DIV fluids stop diuretics from being absorbed
14.Med-surg: cardiovascular & respiratoryHard

After chest trauma, a patient is hypotensive with reduced breath sounds on the left. Which finding suggests a haemothorax rather than a tension pneumothorax?

  1. ADistended neck veins
  2. BDullness to percussion on the affected side
  3. CHyper-resonance on the affected side
  4. DTrachea pushed away from the affected side
15.Med-surg: neuro, endocrine & renalMedium

Which Glasgow Coma Scale score usually suggests that a patient may not be able to protect their own airway?

  1. A11 or above
  2. B13 or below
  3. C8 or below
  4. D15
16.Med-surg: neuro, endocrine & renalHard

A patient with a brain injury has a mean arterial pressure of 80 mmHg and an ICP of 25 mmHg. How should the nurse interpret this?

  1. AThe ICP cannot affect brain perfusion if the blood pressure is normal
  2. BThe cerebral perfusion pressure is 105 mmHg, which is too high
  3. CThe cerebral perfusion pressure is 80 mmHg, which is normal
  4. DThe cerebral perfusion pressure is 55 mmHg, below the usual target
17.Med-surg: GI, perioperative & oncologyMedium

For which stoma can colostomy irrigation be considered?

  1. AA new ileostomy in the first week
  2. BAn ileal conduit draining urine
  3. CAn established descending or sigmoid colostomy
  4. DAny stoma that has liquid or very loose output
18.Med-surg: GI, perioperative & oncologyHard

A nurse has a needlestick injury after taking blood from a patient with hepatitis B. What should the nurse do first?

  1. AScrub the area hard with a nail brush and alcohol
  2. BWash the site with soap and running water, without scrubbing
  3. CFinish the shift and report it the next day
  4. DSuck the wound to remove as much of the blood as possible
19.Maternity & obstetric nursingMedium

At 30 weeks, which fundal height is consistent with expected growth?

  1. A29 cm
  2. B18 cm
  3. C36 cm
  4. D22 cm
20.Maternity & obstetric nursingHard

A newborn in the first hours sneezes, has a high-pitched cry, tremors and loose stools. The mother took opioids throughout pregnancy. Which intervention is most appropriate first?

  1. AGiving naloxone to reverse the opioids
  2. BBright lights and frequent handling to keep the baby awake
  3. CA quiet, dim room, swaddling and small, frequent feeds
  4. DWithholding feeds until the symptoms settle
21.Pediatric nursingMedium

Which injury in an infant is most suggestive of physical abuse?

  1. AA scraped knee in a 3-year-old
  2. BA bruise on the shin of a walking toddler
  3. CPosterior rib fractures
  4. DA greenstick fracture of the forearm after a fall from a slide
22.Pediatric nursingHard

Which treatment is not routinely recommended for a typical infant with bronchiolitis?

  1. AGentle nasal suction if the nose is blocked
  2. BOxygen if the saturation is persistently low
  3. CBronchodilators or corticosteroids
  4. DHelp with feeding or fluids if intake is poor
23.Mental health nursingMedium

Which monitoring is important for a patient starting valproate?

  1. AEye pressure only
  2. BHearing tests
  3. CLiver function and signs of pancreatitis, and counselling about pregnancy risks
  4. DLung function and regular chest X-rays, because of the risk of pulmonary fibrosis
24.Mental health nursingHard

A nurse is teaching a patient who has started haloperidol for schizophrenia. Which statement shows a need for further teaching?

  1. A"I can stop taking it as soon as the voices go away."
  2. B"I should get up slowly if I feel dizzy."
  3. C"I'll avoid alcohol while I'm taking this medicine."
  4. D"I should tell the nurse if my neck or jaw muscles feel stiff."
25.Nursing math & unit conversionsMedium
0.85371 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.85371 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.85371 mL
x = mL
26.Nursing math & unit conversionsHard
00:0017:2500:35t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:25 and finishes at 00:35 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

17:2500:35
t = h
27.Dosage calculationsMedium
12 kg10 mg/kgD = ? mg

A patient weighs 12 kg and is prescribed 10 mg/kg as a single dose. Find the dose D in mg.

12 kg10 mg/kg
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 12 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

12 kg12.5 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
1370 mLleft? mL/h6 h left

1500 mL was ordered over 8 hours. After 2 hours you find that 1370 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1500 mL / 8 hafter 2 h: 1370 mL
R = mL/h
30.IV infusion ratesHard
25 mg250 mL30 mL/h? mcg/min

An infusion of 25 mg in 250 mL runs at 30 mL/h. How many micrograms per minute D does the patient receive?

25 mg/250 mL30 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater200 mLjelly120 mLjuice120 mLice chips100 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine175 mLurine150 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 65 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

65 kg8 hurine: 175 mLurine: 150 mLvomit: 150 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL150 mL/hstart 13:4514:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 14:45?

500 mL150 mL/h13:45 → 14:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: bedfast; mobility: no limitation; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 40/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 96%airSBP 142HR 40AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · The nurse checks whether the goals have been met and adjusts the plan

Why this is the answer

Evaluation compares the patient's outcome with the planned goals. If goals are not met, the nurse reassesses and changes the care plan.

Answer

C · The nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentals

Answer: D · Gloves, then eye protection, then gown, then mask

Why this is the answer

In the CDC sequence, gloves (most contaminated) come off first, then goggles or face shield, then the gown, and finally the mask or respirator after leaving the room, with hand hygiene whenever hands become contaminated and at the end. Gown and gloves may also be removed together.

Answer

D · Gloves, then eye protection, then gown, then mask
3.Infection control & patient safety

Answer: B · The front from chest to the level of the sterile field, and the sleeves

Why this is the answer

Only the front of the gown from chest to the level of the sterile field and the sleeves from above the elbow to the cuffs are sterile. The back, the neckline and anything below the sterile field are non-sterile.

Answer

B · The front from chest to the level of the sterile field, and the sleeves
4.Infection control & patient safety

Answer: C · The initial admission assessment of a new patient with suspected sepsis

Why this is the answer

The initial assessment of a new, potentially unstable patient is an RN responsibility. LPNs/LVNs can give routine medications, perform routine procedures and reinforce teaching for stable patients.

Answer

C · The initial admission assessment of a new patient with suspected sepsis
5.Prioritization & delegation

Answer: A · Keep the head of the bed raised to at least 30 degrees

Why this is the answer

Raising the head of the bed to at least 30 degrees during and after feeding lowers the risk of reflux and aspiration. Lying flat greatly increases the risk.

Answer

A · Keep the head of the bed raised to at least 30 degrees
6.Prioritization & delegation

Answer: C · Place affected patients on contact precautions and inform infection control

Why this is the answer

A cluster of diarrhea may be an outbreak, for example of C. difficile or norovirus. Contact precautions and early notification of infection control limit spread.

Answer

C · Place affected patients on contact precautions and inform infection control
7.Clinical nursing

Answer: C · Infective endocarditis

Why this is the answer

Infective endocarditis causes fever and a new or changing murmur, sometimes with splinter haemorrhages. Several sets of blood cultures are taken before long-course IV antibiotics.

Answer

C · Infective endocarditis
8.Clinical nursing

Answer: C · A person is not treated as lacking capacity just because they make an unwise decision

Why this is the answer

One of the Act's principles is that making an unwise decision is not, on its own, evidence of incapacity. The team should check understanding, explore reasons and document the discussion.

Answer

C · A person is not treated as lacking capacity just because they make an unwise decision
9.Lab values & electrolytes

Answer: B · Dehydration with hemoconcentration

Why this is the answer

Loss of plasma water concentrates the red cells (raised hematocrit) and the urine (high specific gravity), and the BUN rises. Fluid overload would cause the opposite pattern.Checked against: Hematocrit Test · MedlinePlus (NIH) (2024); BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

B · Dehydration with hemoconcentration
10.Lab values & electrolytes

Answer: B · Low magnesium, low phosphate and low potassium

Why this is the answer

Poor diet, vomiting, diarrhea and alcohol's effect on the kidneys commonly cause low magnesium, phosphate and potassium. These worsen arrhythmia and seizure risk, so they are checked and replaced, together with thiamine.

Answer

B · Low magnesium, low phosphate and low potassium
11.Pharmacology

Answer: A · Take the blood cultures first, then give the antibiotic at once

Why this is the answer

Cultures are taken before antibiotics so the organism can be identified, but antibiotics must not be delayed in sepsis. Taking cultures quickly and then giving the antibiotic meets both aims.

Answer

A · Take the blood cultures first, then give the antibiotic at once
12.Pharmacology

Answer: D · Severe limb defects in babies; stricter drug testing and regulation

Why this is the answer

Thalidomide caused limb malformations (phocomelia) in thousands of babies. The disaster led to stricter rules on testing drugs for safety, including in pregnancy, and to systems for reporting adverse reactions.

Answer

D · Severe limb defects in babies; stricter drug testing and regulation
13.Med-surg: cardiovascular & respiratory

Answer: A · Extra volume can quickly cause pulmonary oedema

Why this is the answer

In heart failure, the ventricle cannot cope with large increases in preload, so IV fluids can raise filling pressures and cause pulmonary oedema. When fluids are needed, smaller volumes are given with close reassessment of breathing, crackles, JVP, weight and fluid balance.

Answer

A · Extra volume can quickly cause pulmonary oedema
14.Med-surg: cardiovascular & respiratory

Answer: B · Dullness to percussion on the affected side

Why this is the answer

Blood in the pleural space gives a dull percussion note, whereas air gives hyper-resonance. In haemothorax the neck veins are often flat because of blood loss; in tension pneumothorax they are distended. A massive haemothorax needs a large chest drain, blood replacement and surgical review.

Answer

B · Dullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renal

Answer: C · 8 or below

Why this is the answer

A GCS of 8 or less usually indicates coma and a risk that the patient cannot maintain or protect the airway, so urgent senior and anaesthetic review is needed. The score ranges from 3 to 15, and the components (E, V, M) should be reported separately.

Answer

C · 8 or below
16.Med-surg: neuro, endocrine & renal

Answer: D · The cerebral perfusion pressure is 55 mmHg, below the usual target

Why this is the answer

CPP = MAP − ICP, so 80 − 25 = 55 mmHg. A CPP below about 60 mmHg risks brain ischaemia. The team will act to lower the ICP and support the MAP.

Answer

D · The cerebral perfusion pressure is 55 mmHg, below the usual target
17.Med-surg: GI, perioperative & oncology

Answer: C · An established descending or sigmoid colostomy

Why this is the answer

Irrigation instils water into a sigmoid or descending colostomy to empty the bowel at set times. It is not used for ileostomies or urostomies and needs specialist teaching.

Answer

C · An established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncology

Answer: B · Wash the site with soap and running water, without scrubbing

Why this is the answer

The site is washed with soap and running water; it may be allowed to bleed gently, but it is not scrubbed or sucked. The injury is reported immediately so that post-exposure assessment, including hepatitis B immunity and treatment if needed, can start quickly.

Answer

B · Wash the site with soap and running water, without scrubbing
19.Maternity & obstetric nursing

Answer: A · 29 cm

Why this is the answer

The expected fundal height at 30 weeks is about 28–32 cm. A difference of more than 2–3 cm from the gestational age should be followed up, usually with an ultrasound.

Answer

A · 29 cm
20.Maternity & obstetric nursing

Answer: C · A quiet, dim room, swaddling and small, frequent feeds

Why this is the answer

Neonatal abstinence (withdrawal) is managed first with non-drug care: low stimulation, swaddling, skin-to-skin, responsive feeding and rooming-in. Medication is added if scores stay high. Naloxone can precipitate seizures.

Answer

C · A quiet, dim room, swaddling and small, frequent feeds
21.Pediatric nursing

Answer: C · Posterior rib fractures

Why this is the answer

Posterior rib fractures in infants are highly suggestive of abuse because they usually result from forceful squeezing of the chest. Bruises on the shins and grazes are common in mobile children.

Answer

C · Posterior rib fractures
22.Pediatric nursing

Answer: C · Bronchodilators or corticosteroids

Why this is the answer

Guidelines advise supportive care for bronchiolitis: oxygen when needed, fluids or feeding support and suction of blocked noses. Bronchodilators, steroids and antibiotics have not been shown to help typical cases and are not routinely used.

Answer

C · Bronchodilators or corticosteroids
23.Mental health nursing

Answer: C · Liver function and signs of pancreatitis, and counselling about pregnancy risks

Why this is the answer

Valproate can cause hepatotoxicity and pancreatitis and causes birth defects and developmental problems if taken in pregnancy. It is generally avoided in women who could become pregnant unless strict conditions are met.

Answer

C · Liver function and signs of pancreatitis, and counselling about pregnancy risks
24.Mental health nursing

Answer: A · "I can stop taking it as soon as the voices go away."

Why this is the answer

Antipsychotics are continued after symptoms improve, because stopping them early is a major cause of relapse. Any change should be discussed with the prescriber.

Answer

A · "I can stop taking it as soon as the voices go away."
25.Nursing math & unit conversions

Answer: x = 0.85 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.85371 → 5

Only the next digit decides

0.85371 → 3
3 is 4 or less, so 5 stays.
The digits after it (71) are ignored: round once, never step by step.

Round

x = 0.85 mL

Answer

x = 0.85 mL
26.Nursing math & unit conversions

Answer: t = 7.17 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:25 → 24:00 = 395 min

After midnight

00:00 → 00:35 = 35 min

Total

395 + 35 = 430 min
t = 430/60 = 7.167 ≈ 7.17 h

Answer

t = 7.17 h
27.Dosage calculations

Answer: D = 120 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

10·12 = 120 mg

Answer

D = 120 mg
28.Dosage calculations

Answer: V = 6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·12 = 150 mg

Volume

V = (150/125)·5 = 6 mL

Answer

V = 6 mL
29.IV infusion rates

Answer: R = 228.3 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/8 = 187.5 mL/h

New rate

R = 1370/6 = 228.3 mL/h

Answer

R = 228.3 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 50 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

25000 mcg/250 mL = 100 mcg/mL

Dose per hour

30·100 = 3000 mcg/h

Dose per minute

D = 3000/60 = 50 mcg/min

Answer

D = 50 mcg/min
31.IV fluids & fluid balance

Answer: U = 0.63 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

175 + 150 = 325 mL

Per kilogram per hour

U = 325/(65·8) = 0.625 ≈ 0.63 mL/kg/h

Answer

U = 0.63 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 350 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:45 → 14:45 = 1 h

Volume infused

150·1 = 150 mL

Volume left

V = 500 − 150 = 350 mL

Answer

V = 350 mL
33.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 3 + 3 + 1 + 4 + 4 + 2 = 17

Answer

B = 17
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 3 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions